Alert archive / Colorado / River Flood Watches in 2021

River Flood Watch 6, NWS Pueblo, CO

August 1, 2021Pueblo County, Colorado

NWS Pueblo, CO issued this river flood watch at Aug 1, 2021, 3:30 AM MDT for Pueblo County, Colorado. It took effect at Aug 1, 2021, 12:00 PM MDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 3:30 AM MDT (09:30 UTC)
In effect from
Aug 1, 2021, 12:00 PM MDT
Expired
Aug 1, 2021, 7:43 AM MDT
In force
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St Charles River at Vineland (SCVC2). The gauge peaked at 9.45 ft at Aug 1, 2021, 9:00 AM MDT.

actionminormoderate5101508/0108/02
Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07108900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

495 
WGUS65 KPUB 010930
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
330 AM MDT Sun Aug 1 2021

...The National Weather Service in Pueblo CO has issued a Flood 
Watch for the following rivers in Colorado...

  St. Charles River At Vineland affecting Pueblo Vicinity/Pueblo 
  County Below 6300 Feet zone.

For the Saint Charles River...including Vineland...flooding is 
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 600 PM MDT.

&&


COZ086-020000-
/O.NEW.KPUB.FL.A.0006.210801T1800Z-210802T0600Z/
/SCVC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
330 AM MDT Sun Aug 1 2021

The National Weather Service in Pueblo has issued a

* Flood Watch for
  the St. Charles River At Vineland.
* From this afternoon to just after midnight tonight.
* At 8:45 PM MDT Saturday the stage was 2.6 feet.
* Flood stage is 12.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached this afternoon.
* Impact...At 12.0 feet, Low lying areas flood


&&

LAT...LON 3824 10456 3826 10452 3829 10450 3823 10445
      3820 10447 3818 10451

$$

Cohen/Rodriguez
1 follow-up statement
538 
WGUS65 KPUB 011343
FFAPUB

Flood Watch
National Weather Service Pueblo CO
743 AM MDT Sun Aug 1 2021

...The Flood Watch is cancelled for the following rivers in 
Colorado...

  St. Charles River At Vineland affecting Pueblo Vicinity/Pueblo 
  County Below 6300 Feet zone.

COZ086-011445-
/O.CAN.KPUB.FL.A.0006.210801T1800Z-210801T1343Z/
/SCVC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
743 AM MDT Sun Aug 1 2021

The Flood Watch is cancelled for
  the St. Charles River At Vineland.

* At 6 AM MDT Sunday the stage was 7.3 feet.
* Flood stage is 12.0 feet.
* Forecast...While elevated water levels will remain possible, 
  flooding is unlikely.


&&

LAT...LON 3824 10456 3826 10452 3829 10450 3823 10445
      3820 10447 3818 10451

$$

Cohen

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood watch went out at Aug 1, 1:15 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 1:15 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
115 AM MDT Sun Aug 1 2021

.UPDATE...
Issued at 110 AM MDT Sun Aug 1 2021

Updated to expire the Flash Flood Watch for the Central and
Eastern Mountains, into the I-25 corridor, except for Pueblo
County which will remain in effect until 6 AM. Light to moderate
rain will continue across the area through the early morning
hours. Mozley

UPDATE Issued at 1148 PM MDT Sat Jul 31 2021

Extended the Flash Flood Watch for Pueblo County and portions of
the Eastern Plains through 6 AM. Widespread showers and
thunderstorms will continue across the region overnight. These
storms are very efficient rain producers, with an additional 2 to
4 inches of rain possible through 6 AM. Mozley

UPDATE Issued at 944 PM MDT Sat Jul 31 2021

Updated to cancel the Flash Flood Watch for the La Garita and San
Juan Mountain ranges. Periods of light rain, with pockets of
embedded moderate rain may be possible through the overnight
hours, but the flash flood risk looks to be minimalized at this
time. Elsewhere, flash flood watches remain in effect, for the
Eastern Mountain and I-25 corridor through 1 AM, and south of
Highway 50 across the Plains through 3 AM. Light to moderate
steady rainfall will continue over the Eastern Mountain and I-25
corridor for the next several hours. Further east, thunderstorms
with heavy rainfall will continue to produce an elevated flash
flood potential. Some areas south of Highway 50 have seen very
heavy rainfall with several area roadways washed out. Pay
attention to all roadway closures, and remember, Turn Around,
Don't Drown!  Mozley

&&

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM MDT Sat Jul 31 2021

...Flooding threat continues Saturday evening...
...Lower chances for heavy rain Sunday...

.Currently...As of 3PM Saturday, convection is ongoing over the
mountains with slow storm motion resulting in locally heavy
downpours. Further east, atmosphere looks to be capped over the
plains and portion of the eastern mountains. Satellite shows an
MCV over northern Colorado along I25 moving southward. Plenty of
moisture in the area as northeast flow on the plains advects dew
points in the mid 50s to lower 60s into the region. In addition,
monsoon moisture is wrapping around the upper ridge just to the
west of the area. Based on bufkit soundings, precipitable waters
are around 1.25 to 1.5 inches on the plains, which is well above
climatology (based on the DNR sounding).

.Tonight...Main question is how much lift/instability will occur
to allow convection to develop over the I25 corridor and portion
of the southern plains. The high resolution models have been
consistent with an MCS developing later in the afternoon and
evening along the I25 corridor and eastern mountains as the MCV
moves southward, some heating continues, and low level moisture
increases. WPC QPF showed a healthy bullseye of area averaged QPF
of over 1.5 inches this evening over the Wet Mountains and nearby
plains extending southeast into Las Animas County and the southern
I25 corridor. Cannot argue with the consistency of the models and
will have to wait and see if the atmosphere can destabilize
enough. SPC mesoanalysis has around 1000 J/kg over the region and
suggests CAPEs will increase to 2000 J/kg by early evening. While
the magnitude may be off, the forecast trend suggests increased
destabilization. Cut the WPC QPF by 25%, which could still result
in some minor flooding along portions of the Arkansas River
overnight and into Sunday. With the heavy rainfall, flash flooding
will also be of concern especially for the burn scars in the
southeast mountains. Precipitation will become more stratiform as
the MCS moves to the south and east.

In collaboration with WFO GJT, will add zone 64 to the flash
flood watch as heavier rain is possible in the Gunnison Basin.

.Sunday...This will be a down day for convection. Stratiform
precipitation can last into Sunday morning along the eastern
mountains. The subsidence behind the disturbance will keep the
atmosphere capped over the plains and much of the mountains. The
best chances for convection will be over the Eastern San Juan
Mountains. Daytime highs will be cool on the plains with slow
clearing during the day. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM MDT Sat Jul 31 2021

Key Messages...

1) Heavy rain threat continues Monday and Tuesday

2) Pattern change with drier weather starts Wednesday

.Monday and Tuesday...Ridge axis stays just to the west of the
forecast area with plenty of moisture lingering over the area.
Precipitable waters remain around three quarters of an inch in the
mountains with around 1.25 to up to 1.50 inches over the interstate
25 corridor and the eastern plains. With light northerly winds
aloft, storms will be generally be slow moving with flash flooding
mostly being a threat over the mountains and Interstate 25
corridor. Subtle features will determine the location and
intensity of convection. The latest GFS suggests that a weak
disturbance could increase the heavy rain threat on Tuesday, but I
have seen where these subtle disturbances result from the
convective parametrization in the models. One negative factor for
heavy rain is the lack of any surge of easterly flow in the lower
levels with a weak trough on the plains. Have seen where
disturbances moving southward and turn the flow southeast on the
plains and I25 corridor, increasing moisture convergence, but
these features are subtle and hard to forecast more than a day or
so in the future.

.Wednesday through Saturday...Pattern change occurs with the models
and ensembles having a trough developing over the Pacific northwest.
Flow aloft becomes southwesterly and eventually westerly with some
mid level drying. Suspect there will be enough moisture for
diurnal convection which can move out on to the plains. A trough
passage near the end of the week may bring an increase in monsoon
moisture on Friday or Saturday, but there are no indications of a
widespread potential for heavy rain. --PGW--

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1110 PM MDT Sat Jul 31 2021

KALS...light rain will continue through much of the overnight
period, dissipating by Sunday morning. VFR conditions are expected
to prevail, even with rain in the area.

KCOS...light rain will continue through much of the overnight
period with CIGS down to around 2 kft. Rain should come to an end
during the morning hours with VFR conditions and improving CIGS
through the afternoon.

KPUB...heavy rain with MVFR to IFR conditions are expected through
at least 08z, which could continue through later portions of the
overnight period. Reduced CIGS and VIS will prevail. Improving
conditions are expected through the day on Sunday. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT early this morning for COZ086-
093-094-097>099.

&&

UPDATE...MOZLEY
SHORT TERM...PGW
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Jul 31, 10:01 PM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1001 PM MDT Sat Jul 31 2021

COZ058>089-093>099-020415-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1001 PM MDT Sat Jul 31 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Periods of moderate to heavy rainfall will continue through much
of the overnight period due to widespread showers and
thunderstorms. Thunderstorms have been very efficient rain
producers so far this evening, and will continue to do so through
the next several hours. Flood prone areas from the Eastern
Mountains, and across the Plains, mainly along and south of
Highway 50, may see flood or flash flood potential overnight. As
much as 1 to 3 inches of additional rainfall may be possible. If
you encounter flash flooding or flooding, report it to local law
enforcement. Do not drive through flooded roadways. Turn around,
don't drown!

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy rainfall, and the potential for
flash flooding, are expected to affect the mountains and valleys,
the Interstate-25 corridor, and possibly portions of the plains
each day from Sunday through at least Tuesday. This activity could
produce serious flash flooding over the mountains and valleys.
The risk for flooding could persist over the mountains and valleys
later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
highly likely over the Central Mountains, Eastern Mountains and
Eastern Plains tonight.

88/88

In the hours before

Local storm report, Aug 1, 12:52 AM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1252 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      2 NW BLENDE             38.26N 104.61W
08/01/2021                   PUEBLO             CO   NWS EMPLOYEE

            OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE
            REPORTS MULTIPLE CARS STRANDED IN FLOOD
            WATERS NEAR PUEBLO RIVERWALK AND SANTA FE
            AVENUE.

&&

COHEN
Local storm report, Aug 1, 1:27 AM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
127 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      5 ENE BLENDE            38.28N 104.49W
08/01/2021                   PUEBLO             CO   NWS EMPLOYEE

            OFF-DUTY NATIONAL WEATHER SERVICE
            METEOROLOGIST REPORTS UNDERPASS FLOODED AND
            IMPASSABLE AT THE ENTRANCE TO PUEBLO
            MEMORIAL AIRPORT.

&&

COHEN
Local storm report, Aug 1, 1:31 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
131 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      5 ENE BLENDE            38.27N 104.50W
08/01/2021                   PUEBLO             CO   NWS EMPLOYEE

            OFF-DUTY NATIONAL WEATHER SERVICE
            METEOROLOGIST REPORTS SUBSTANTIAL UNDERPASS
            FLOODING ALONG U.S. HIGHWAY 50 SOUTH OF
            PUEBLO MEMORIAL AIRPORT.

&&

COHEN
Local storm report, Aug 1, 1:46 AM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
146 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      6 WNW AVONDALE          38.27N 104.46W
08/01/2021                   PUEBLO             CO   DEPT OF HIGHWAYS

            FLOODING ALONG U.S. HIGHWAY 50 BETWEEN
            COLORADO HIGHWAY 47 AND AREAS SOUTH OF
            PUEBLO DEPOT -- REPORTED BY COLORADO
            DEPARTMENT OF TRANSPORTATION.

&&

COHEN
Local storm report, Aug 1, 1:55 AM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HEAVY RAIN       1 ESE BLENDE            38.24N 104.55W
08/01/2021  M5.03 INCH       PUEBLO             CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 5.03 INCHES OF
            STORM-TOTAL RAIN ACCUMULATION SINCE AROUND
            10PM MDT -- 4.10 INCHES OF RAIN PRIOR TO
            12AM MDT AND 0.93 INCH OF RAIN SINCE 12AM
            MDT.

&&

COHEN
Local storm report, Aug 1, 2:10 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
210 AM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLASH FLOOD      2 NNE BLENDE            38.27N 104.55W
08/01/2021                   PUEBLO             CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS MULTIPLE AREAS OF
            SIGNIFICANT FLASH FLOODING IN THE VICINITY
            OF THE INTERSECTION OF U.S. HIGHWAY 50 AND
            COLORADO HIGHWAY 47 -- INCLUDING 4 FEET OF
            STANDING WATER AND ROADS WASHED OUT.

&&

COHEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 31, 6:02 PM MDTSpecial Weather StatementPUBHuerfano28 min
Jul 31, 6:11 PM MDTFlash Flood WarningPUBCuster, Fremont, Huerfano, Pueblo2 hr
Jul 31, 6:12 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Jul 31, 6:20 PM MDTFlash Flood WarningPUBHuerfano, Las Animas3 hr
Jul 31, 6:20 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 31, 6:21 PM MDTFlash Flood WarningPUBBaca3 hr
Jul 31, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas33 min
Jul 31, 6:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 31, 6:37 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jul 31, 6:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
Jul 31, 6:52 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas22 min
Jul 31, 7:01 PM MDTSpecial Weather StatementPUBBaca44 min
Jul 31, 7:05 PM MDTSpecial Weather StatementPUB40 min
Jul 31, 7:10 PM MDTSpecial Weather StatementPUB35 min
Jul 31, 7:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Jul 31, 7:20 PM MDTSpecial Weather StatementPUBHuerfano40 min
Jul 31, 7:29 PM MDTSpecial Weather StatementPUBHuerfano61 min
Jul 31, 7:54 PM MDTSpecial Weather StatementPUBBaca51 min
Jul 31, 8:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 31, 8:28 PM MDTSpecial Weather StatementPUBLas Animas, Pueblo47 min
Jul 31, 8:50 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 31, 10:11 PM MDTSpecial Weather StatementPUBPueblo49 min
Jul 31, 10:45 PM MDTFlash Flood WarningPUBPueblo4 hr
Jul 31, 11:24 PM MDTFlash Flood WarningPUBBent, Otero4 hr
Jul 31, 11:41 PM MDTFlash Flood WarningPUBPueblo4 hr
Aug 1, 2:43 AM MDTFlash Flood WarningPUBPueblo3 hr
Aug 1, 3:04 AM MDTFlash Flood WatchPUBConejos, Mineral, Rio Grande, Saguache18 hr
Aug 1, 3:29 AM MDTRiver Flood WatchPUBPueblo94 min
Aug 1, 5:00 AM MDTRiver Flood WarningPUBPueblo26 hr
Aug 1, 5:44 AM MDTAreal Flood WarningPUBPueblo3 hr
Aug 1, 7:20 AM MDTRiver Flood WatchPUBOtero14 hr
Aug 1, 2:47 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more32 hr

Nearby

River Flood Watches in Colorado, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.